Is Putin Seriously Ill?

(Guardian) Rumours continue about Putin’s health – with little to back them up.

Compared to prior photographs, Putin’s face is swollen, but without inflammation, redness or other discoloration that would indicate a focal inflammatory process. This sign cannot be discounted; unless he became a glutton, he has some disorder.

The absence of facial inflammation suggests the swelling is the side effect of a glucocorticoid  drug, typically prednisone, which induces a well-known suite of side effects known as Cushing’s syndrome. The “moon face” is a hallmark sign, which may be disguised in photography with the absence of frontal views.

Prednisone is specific for adrenal insufficiency,  palliative for some leukemias, brain tumors, lymphomas, kidney damage… various autoimmune diseases, a  bunch of other things. Since the side effects are serious, the drug is given only when remission is not possible.

If he has ALL, 50% survive 5 years from diagnosis. AML is much worse. With CML, he could last a long time. NHL, 70% at 5 years.  If prednisone is in fact used, HL is not likely, since there are better therapies.

This is just a guess: three years, if stress of the job doesn’t truncate the illness.

 

Leave a Reply